Colorado, 2015

Tornado in Colorado, July 9, 2015

July 9, 2015 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm with rotation produced a tornado on the Grand Mesa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm with rotation produced a tornado on the Grand Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 11:21 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 11:21 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT THU JUL 9 2015

.UPDATE...
ISSUED AT 1215 PM MDT THU JUL 9 2015

THE FIRST THUNDERSTORMS OF THE DAY FORMED OVER CANYONLANDS NP JUST
BEFORE NOON. STORM MOTION IS TO THE NE AT 20-25 MPH. NORMAL
OUTFLOW WINDS WILL BE ADDED ONTO THIS STORM MOTION TO THREATEN
LOCALIZED VERY STRONG WIND GUSTS STRONGER THAN 58 MPH AT TIMES.
SPC HAS SE-EAST CENTRAL UTAH AND SW COLORADO IN A MARGINAL SEVERE
(5 PERCENT) THREAT. SMALL HAIL HAS BEEN REPORTED WITH THE
STRONGER STORMS THE LAST FEW DAYS AND THAT WILL LIKELY OCCUR AGAIN
TODAY.

THE MAIN THREAT THIS AFTERNOON AND EVENING IS FLASH FLOODING. AREA
SOILS ARE SATURATED OR NEARLY SO. MOST HEAVY RAINFALL WILL BE
CONVERTED INTO RUNOFF. THIS THREAT IS MAINLY FOR AREAS SOUTH OF
THE ROAN-TAVAPUTS PLATEAU AND FLAT TOPS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 338 AM MDT THU JUL 9 2015

MODELS INDICATING ANOTHER SHORTWAVE DISTURBANCE COMING UP FROM
THE SOUTHWEST INTO OUR CWA DURING PEAK HEATING TIME TODAY. THIS
SHOULD ENHANCE CONVECTION WHICH DEVELOPS. AGAIN COULD HAVE SOME
THUNDERSTORMS WITH HEAVY RAINFALL AND POTENTIAL OF MAINLY MINOR
FLOODING. PRECIPITABLE WATER VALUES ON WEDNESDAY WERE IN THE 0.75
TO 1 INCH RANGE...WITH A COUPLE OF FLASH FLOODS AND SOME
ADDITIONAL MINOR FLOOD AND MUD FLOWS REPORTED. LATEST MODELS
INDICATE SIMILAR PRECIPITABLE WATER VALUES TODAY...AND SIMILAR
FLOODING POTENTIAL AS YESTERDAY COULD AGAIN OCCUR WITHIN OUR CWA
FROM SOME STORMS LATER THIS AFTERNOON AND EVENING. WILL RAISE POPS
ACROSS OUR CWA FOR LATER TODAY AND THIS EVENING. EXPECT MAX
TEMPERATURES TODAY NEAR TO SLIGHTLY WARMER THAN YESTERDAY. SOME
LINGERING SHOWERS AGAIN POSSIBLE DURING THE OVERNIGHT HOURS.

THEN SIGNIFICANT DRYING IS EXPECTED TO SPREAD INTO OUR AREA ON
FRIDAY BEHIND SHORTWAVE TROUGH PIVOTING AROUND UPPER LOW TO OUR
WEST. MODEL PRECIPITABLE WATER VALUES DROP DOWN TO 0.3 TO 0.6
RANGE...AND SUBSIDENCE SHOULD SUPPRESS ALL BUT A FEW LATE DAY
THUNDERSTORMS MAINLY OVER THE CO MOUNTAINS. WITH MORE SOLAR ENERGY
REACHING THE GROUND ON FRIDAY...EXPECT MAX TEMPERATURES TO BE A
LITTLE WARMER THAN TODAY AT MOST LOCATIONS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 338 AM MDT THU JUL 9 2015

MUCH DRIER AIR FILTERS INTO THE FORECAST AREA AS THE FLOW TURNS
SWLY IN THE WAKE OF SHEARING SHORT WAVE. CONVECTIVE POTENTIAL WILL
BE CONSIDERABLY LOWER BY SATURDAY AFTERNOON WITH PRECIPITABLE
WATER FALLING BELOW ONE HALF INCH. ISOLATED STORMS MAY FORM OVER
THE COLORADO HIGH COUNTRY...BUT MUCH OF THE AREA WILL HAVE
SUNSHINE WITH TEMPS CLOSER TO JULY NORMS.

THE "MONSOON" RETURNS ON SUNDAY AFTERNOON AS CIRCULATION AROUND
THE TEXAS HIGH CORE DRAWS MEXICO MOISTURE TOWARD THE FOUR CORNERS
REGION. THE SRN HALF RECEIVES THE MOISTURE ON SUNDAY AND THEN
SPREADS NORTH ON MONDAY. THIS PATTERN CONTINUES INTO WEDNESDAY.
WITH PERCEPITABLE WATER EXCEEDING AN INCH ON MONDAY AFTERNOON...
LOCAL HEAVY RAINS CAN BE EXPECTED WITH SW COLORADO BEING THE
PRIMARY RECIPIENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY NOON)
ISSUED AT 1215 PM MDT THU JUL 9 2015

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
AFTERNOON. SHOWER AND STORMS WILL CONTINUE IN THE EVENING...BUT
THEN GRADUALLY TAPER OFF AFTER 06Z. LOCALIZED HEAVY RAIN IS
EXPECTED WITH LOCAL MVFR OR FALLING BELOW ILS BREAKPOINTS
POSSIBLE AT ALL TAF SITES EXCEPT KVEL. VFR CONDITIONS WILL
DOMINATE AFT 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JOE
SHORT TERM...JRP
LONG TERM...PF
AVIATION...JOE
Hazardous weather outlook, Jul 9, 4:44 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MDT THU JUL 9 2015

COZ001>014-017>023-UTZ022>025-027>029-101145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
544 AM MDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND CONTINUE
THIS AFTERNOON. THE STRONGEST STORMS WILL GENERATE LOCAL MODERATE
TO HEAVY RAIN SHOWERS AND SMALL HAIL.  SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO THE EVENING...BUT THE COVERAGE OF STORMS WILL
DECREASE RAPIDLY LATE THIS EVENING. BUT A FEW STORMS MAY LINGER TO
DAYBREAK FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...CONSIDERABLY DRIER BUT A FEW AFTERNOON SHOWERS
AND THUNDERSTORMS WILL OCCUR OVER THE COLORADO HIGH COUNTRY.
ISOLATED STORMS WILL DRIFT OVER POPULATED VALLEYS.

SUNDAY THROUGH WEDNESDAY...MOISTURE RETURNS AND SCATTERED SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED. LOCALLY HEAVY RAINS WILL BE
POSSIBLE EACH AFTERNOON OVER SOUTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 9, 1:36 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     5 NW MACK               39.27N 108.93W
07/09/2015  M50 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500907

JDC
Special weather statement, Jul 9, 1:40 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT THU JUL 9 2015

COZ001-003-006-UTZ025-027-092130-
ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-
GRAND VALLEY CO-TAVAPUTS PLATEAU UT-ARCHES/GRAND FLAT UT-
240 PM MDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHWEST OF FRUITA...OR 28 MILES NORTHWEST OF GRAND
JUNCTION...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MESA
AND SOUTHWESTERN GARFIELD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3921 10891 3926 10913 3968 10903 3960 10869
TIME...MOT...LOC 2039Z 196DEG 20KT 3932 10899

JDC
Special weather statement, Jul 9, 1:49 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT THU JUL 9 2015

UTZ024-025-092130-
TAVAPUTS PLATEAU UT-EASTERN UINTA BASIN UT-
249 PM MDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
330 PM MDT...

AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 38
MILES SOUTHWEST OF DINOSAUR...OR 39 MILES SOUTHEAST OF FORT
DUCHESNE...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN UINTAH
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3971 10936 3975 10959 4013 10953 4007 10919
TIME...MOT...LOC 2049Z 193DEG 17KT 3980 10946

JDC
Special weather statement, Jul 9, 1:57 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT THU JUL 9 2015

COZ011-014-017-092130-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UPPER GUNNISON RIVER VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
257 PM MDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTROSE AND NORTHWESTERN
OURAY COUNTIES UNTIL 330 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF LOGHILL VILLAGE...OR 13 MILES SOUTH OF MONTROSE...
MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 10786 3827 10807 3856 10794 3844 10763
TIME...MOT...LOC 2057Z 207DEG 16KT 3829 10793

JDC
Special weather statement, Jul 9, 2:11 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MDT THU JUL 9 2015

COZ006-009-011-017-092200-
GRAND AND BATTLEMENT MESAS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO-
311 PM MDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MESA COUNTIES UNTIL 400 PM MDT...

AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF DELTA...OR 24 MILES SOUTHEAST OF GRAND JUNCTION...
MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SKYWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3870 10821 3878 10841 3913 10824 3900 10794
TIME...MOT...LOC 2111Z 208DEG 16KT 3881 10827

JDC
Special weather statement, Jul 9, 2:21 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT THU JUL 9 2015

UTZ022-092200-
SOUTHEAST UTAH UT-
321 PM MDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 400 PM MDT...

AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTHWEST OF NAVAJO NATIONAL MONUMENT...OR 37 MILES EAST OF
ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NAVAJO MOUNTAIN TRADING POST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3700 11085 3707 11081 3707 11068 3710 11066
      3714 11066 3716 11069 3715 11066 3717 11066
      3716 11063 3720 11063 3724 11065 3718 11058
      3706 11056 3707 11055 3720 11054 3720 11053
      3715 11049 3713 11049 3710 11047 3700 11056
TIME...MOT...LOC 2121Z 208DEG 15KT 3697 11075

JDC

The radar

The Grand Junction radar (KGJX), 9 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mesa

When
July 9, 2:32 PM MST to 2:37 PM MST
Where
Mesa County, 1.89 mi NNE of Skyway to 1.96 mi NNE of Skyway
Rating
EF1
Path length
0.11 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.075, -108.106

A thunderstorm with rotation produced a tornado which tracked across a forest of mature aspen trees on the Grand Mesa near the Old Grand Mesa Road. Many aspen trees up to a foot and a half in diameter were either uprooted or snapped off as high as 15 feet above the ground. The tornado initially produced damage to trees at the 8400 foot level and traveled uphill to about the 8500 foot level.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584506.